Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 59, NWS Aberdeen, SD

June 22, 2003Clark County, Day County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 22, 2003, 2:51 PM CDT for Clark County, Day County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2003, 2:51 PM CDT (19:51 UTC)
Expired
Jun 22, 2003, 3:30 PM CDT
In force
39 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Clark County, SD, Day County, SD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 221951
SVRABR
SDC025-037-222030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
252 PM CDT SUN JUN 22 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN NORTHEAST SOUTH DAKOTA
  DAY COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 330 PM CDT

* AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF CROCKER...OR ABOUT 20
  MILES SOUTH OF GROTON...MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUTLER AROUND 300 PM CDT
  BRISTOL AROUND 305 PM CDT
  WEBSTER AROUND 310 PM CDT
  WAUBAY AROUND 315 PM CDT
  ROSLYN...GRENVILLE...WAUBAY WILDLIFE REFUGE AROUND 320 PM CDT

GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4539 9793 4497 9796 4533 9728 4556 9745

$$
MCNULTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:00 AM CDT, 11 hours 51 minutes earlier.

Area forecast discussion, Jun 22, 3:00 AM CDT, 11 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
300 AM CDT SUN JUN 22 2003

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT.
MAIN FORECAST CHALLENGE CONTINUES TO BE PRECIPITATION AND CONVECTION
CHANCES. A BROAD UPPER TROUGH CURRENTLY OVER THE PACIFIC NORTHWEST
WILL DIG SLIGHTLY SOUTHWARD THROUGH THE REST OF THE WEEKEND...THEN
SLOWLY BEGINS TO PUSH ACROSS THE ROCKIES ON TUESDAY.

THE ENTIRE CWA IS IN THE RISK AREA AGAIN TODAY...WITH THE EASTERN
HALF IN THE MODERATE RISK. COLD FRONT SITUATED VERY NEAR THE
MISSOURI RIVER...AND LOOKS TO TRACK SLOWLY ACROSS THE CWA DURING THE
DAY. DECENT SOUTHERLY FLOW AHEAD OF IT WILL CONTINUE TO CARRY
MOISTURE NORTHWARD INTO THE EASTERN CWA...AND THE FRONT WILL PROVIDE
PLENTY OF LIFT. SHOULD BE SEVERAL BOUNDARIES ALSO LEFT OVER FROM
LAST NIGHTS CONVECTION TO AID WITH LIFT. BIGGEST CONCERN WILL BE THE
POTENTIAL FOR LARGE HAIL AND TORNADOES AS GOOD SHEAR SETS UP DURING
THE AFTERNOON IN ASSOCIATION WITH A STRENGTHENING LOW LEVEL JET
SETTING UP JUST TO THE EAST OF THE CWA...AND A 50-60 KT MID LEVEL
JET SLIDING OVER THE DAKOTAS. BETTER INSTABILITY TO THE SOUTH OF THE
CWA DURING THE AFTERNOON WITH LIS AROUND -10 AND CAPES OF 3500-4500
J/KG OVER NEBRASKA...SO EXPECT SOME STORMS TO DEVELOP IN THAT
AREA...THEN PUSH TO THE NORTHEAST ALONG THE FRONTAL BOUNDARY. THE
MODELS HINT AT THIS WITH CAPES INCREASING AND LIS BECOMING MORE
NEGATIVE OVER THE FAR EASTERN CWA DURING THE EARLY EVENING. WILL
STICK WITH CHANCE POPS IN THE WESTERN CWA AND LIKELY IN THE EAST
WITH A MENTION OF SEVERE POSSIBLE.

THE FRONTAL BOUNDARY THEN GETS HUNG UP FROM THE EASTERN CWA DOWN
ACROSS CENTRAL NEBRASKA TONIGHT THROUGH THE REMAINDER OF THE PERIOD.
EXPECT TO SEE THUNDERSTORMS DEVELOP AGAIN ON MONDAY WITH BEST
INSTABILITY AGAIN JUST SOUTH OF THE AREA...THEN PUSHING NORTHWARD
DURING THE AFTERNOON AND EVENING. NOT AS MUCH INSTABILITY AROUND ON
TUESDAY AS HIGH PRESSURE NOSING IN FROM THE NORTHWEST LOOKS TO TRY
AND HAVE SOME AFFECT. STILL SOME WEAK CAPE AND NEGATIVE LIS
THOUGH...SO WILL KEEP A CHANCE POP GOING.

.LONG TERM...WEDNESDAY THROUGH SATURDAY.
NEAR TERM TO EXTENDED STILL APPEARS TO BE POSSIBLY ACTIVE AS SFC
FRONT STALLS JUST TO THE SOUTH AND EAST OF CWA...WITH GOOD JET CORE
ALOFT. LONGWAVE 5H AND 7H TROFS STILL PROGGED TO PUSH EAST THROUGH
CWA ON WEDNESDAY...WITH VORTS EMBEDDED WITHIN FLOW. GIVEN STRENGTH
OF EAST COAST RIDGE DEVELOPING...WOULDNT BE SURPRISED TO SEE FRONT
LOCATED A BIT FURTHER WEST THAN PROGGED. GIVEN THAT 7H THETA-E
RIDGES STILL NOSE INTO ERN CWA...AND STILL HAVE PLENTY OF LOW LEVEL
MOIST AROUND...HAVE UPPED TSRA CHCS FOR WEDNESDAY INTO THE CHC
CATEGORY...UP FROM SLGHT CHC. ALSO...TAKING INTO ACCOUNT MORE CLOUD
COVER...HAVE BACKPEDDLED TEMPS 2-3 DEGREES FOR WEDNESDAY.

FOR THE REMAINDER OF THE EXTENDED...NOT MUCH ELSE FIDDLED WITH. BY
NEXT WEEKEND UPPER RIDGE BEGINS TO RE-ESTABLISH ITSELF ACROSS THE
CENTRAL CONUS WITH WARMING TEMPS ALREADY NOTED IN FCST.

.ABR...NONE.

PARKIN/HINTZ
Hazardous weather outlook, Jun 22, 5:45 AM CDT, 9 hours 6 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
545 AM CDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SLOWLY TRACK ACROSS THE AREA TODAY. THE FRONT WILL
MOVE INTO A MOIST AND UNSTABLE ATMOSPHERE...WHICH WILL ALLOW SHOWERS
AND THUNDERSTORMS TO DEVELOP AGAIN THIS AFTERNOON AND EVENING. SOME
OF THE STORMS MAY BE SEVERE...WITH LARGE HAIL AND STRONG WINDS BEING
THE MAIN THREATS...ALTHOUGH A FEW TORNADOES ARE
POSSIBLE...ESPECIALLY EAST OF A LINE FROM ABERDEEN TO REDFIELD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE ATMOSPHERE WILL REMAIN VERY UNSTABLE MONDAY THROUGH
WEDNESDAY...WITH MORE SHOWERS AND THUNDERSTORMS EXPECTED. THE BEST
CHANCE FOR SEVERE STORMS WILL BE MONDAY AFTERNOON AND EVENING. NO
HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY OR TONIGHT.

PARKIN

In the hours before

Local storm report, Jun 22, 12:13 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1213 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    1 E LEOLA                 SD   70 MPH WIND GUST
06/21/03   MCPHERSON

0945 PM    3 W NORTHVILLE            SD   .75 INCH HAIL
06/21/03   SPINK

0830 PM    HIGHMORE                  SD   WIND DAMAGE
06/21/03   HYDE                           500 GALLON FULL PROPANE
                                          TANK BLOWN DOWN

0930 PM    1 W HIGHMORE              SD   70 MPH WIND GUST
06/21/03   HYDE

0920 PM    15 S HARROLD              SD   .75 INCH HAIL
06/21/03   HUGHES

1015 PM    9 NNE ROCKHAM             SD   60 MPH WIND GUST
06/21/03   FAULK

NDM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:11 PM CDTSevere Thunderstorm WarningABRMcPherson19 min
Jun 21, 7:24 PM CDTSevere Thunderstorm WarningABRFaulk51 min
Jun 21, 7:28 PM CDTSevere Thunderstorm WarningABREdmunds47 min
Jun 21, 7:30 PM CDTSevere Thunderstorm WarningABRMcPherson45 min
Jun 21, 7:56 PM CDTSevere Thunderstorm WarningABRBrown64 min
Jun 21, 8:13 PM CDTSevere Thunderstorm WarningABRJones, McPherson47 min
Jun 21, 8:16 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk44 min
Jun 21, 8:29 PM CDTSevere Thunderstorm WarningABRHughes, Hyde46 min
Jun 21, 9:01 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink59 min
Jun 21, 9:14 PM CDTSevere Thunderstorm WarningABRHand, Hyde46 min
Jun 21, 9:16 PM CDTSevere Thunderstorm WarningABRHughes14 min
Jun 21, 9:59 PM CDTSevere Thunderstorm WarningABRBrown, Spink61 min
Jun 21, 10:03 PM CDTSevere Thunderstorm WarningABRFaulk27 min
Jun 22, 2:47 PM CDTSevere Thunderstorm WarningABRSpink43 min
Jun 22, 3:16 PM CDTSevere Thunderstorm WarningABRRoberts44 min
Jun 22, 3:36 PM CDTSevere Thunderstorm WarningABRDay39 min
Jun 22, 3:40 PM CDTSevere Thunderstorm WarningABRClark50 min
Jun 22, 4:00 PM CDTSevere Thunderstorm WarningABRDay, Roberts60 min
Jun 22, 4:12 PM CDTSevere Thunderstorm WarningABRDay48 min
Jun 22, 4:52 PM CDTFlash Flood WarningABRRoberts3 hr
Jun 22, 4:58 PM CDTSevere Thunderstorm WarningABRRoberts32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.